Hail, Ellis
- When
- May 14, 6:28 PM CST
- Where
- Ellis County, 2.76 mi N of Hog Back
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.960, -99.500
The hail was mostly nickel sized.
An upper level low near the four corner region with a shortwave ejecting through the CWA with southwest flow aloft helped initiate widespread thunderstorms .
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level low near the four corner region with a shortwave ejecting through the CWA with southwest flow aloft helped initiate widespread thunderstorms .
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 4:57 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 557 PM CDT Fri May 14 2021 ...updated aviation section... .MESOSCALE DISCUSSION... Issued at 554 PM CDT Fri May 14 2021 A period of severe thunderstorms with large hail in excess of 2 inches, damaging wind and even the potential for a brief tornado is expected over the area through late this evening. Discreet supercells are likely to develop into west central Kansas...moving in along a cold front boundary early this evening. Much of southwest Kansas is in a broad uncapped area with respect to surface based convection with mixed layer CAPE values in excess of 2000 J/kg over west central Kansas. LFC heights are not particularly conducive to long lived tornado threats. Convective allowing models generally show a trend for the individual cells to form multicell clusters which may suggest a quick change over from large hail to a greater widespread damaging wind threat lasting well into the evening, reaching the highway 283 corridor by around 10 or 11 PM. && .SHORT TERM...(This afternoon through Saturday night) Issued at 1155 AM CDT Fri May 14 2021 Instability was building as of midday, with dewpoints slowly climbing through the 50s, and mesoanalysis showing MUCAPE surpassing 1000 J/kg. Modest warm/moist advection will continue through the afternoon on elevated south winds, gusting over 30 mph at times. Moderate instability is expected by late afternoon, with afternoon max temperatures mid 70s east to mid 80s southwest. With no triggering mechanisms available, kept all grids dry through 7 pm. Convection is expected to initiate on the higher terrain in the vicinity of the CO/KS border by 7 pm. Expecting about a 1-2 hour window around sunset when storms may remain discrete enough to produce hail up to 2 inches in diameter. This threat would be highest across the far NW zones 7-9 pm. No later than 9 pm, congealing surface cold pools will contribute to upscale growth into an eastward/southeastward propogating linear MCS. Moisture and instability is modest for May, but shear is sufficient with 30-40 kt NWly flow at 500 mb (and SEly surface winds) to support some storm organization and at least marginally severe hail/wind. HRRR/NAM both suggests convective evolution may be bimodal this evening, with one complex impacting mainly the northern zones, with another complex impacting the panhandles. Damaging wind gusts of 60-70 mph are most probable across the northern/NE zones mid to late evening with the forward propogating complex. Increased pops to likely north and mentioned large hail/damaging wind in the grids. Consensus of short term models is for stratus to build in behind the storm complex Saturday morning, with sunrise Saturday temperatures/dewpoints in the 50s, with areas of fog possible. Most of daylight Saturday will be convectively quiet, as the atmosphere recovers from tonight's storms. 12z NAM has shown a trend to much more stratus and cool stable NE winds for much of SW KS Saturday, which would effectively shunt any severe threat Saturday evening to southwest zones. Extended CAMs show convection intensifying on this thermal boundary over SW KS Saturday evening, and pops in the likely category were retained for this time period. Again, although instability and shear will be modest for the time of year, at least marginally severe hail/wind is probable, along with locally heavy rainfall. With a boundary available for cells to train/redevelop on, precipitable water climbing to near 1.4 inch per NAM, and dewpoints into the lower 60s, will need to consider hydrology/flooding issues Saturday evening. Temperature forecast bust potential is there Saturday afternoon, depending on stratus evolution. With all models trending cooler, trended highs down several degrees for the central and especially northeast zones. .LONG TERM...(Sunday through Friday) Issued at 150 PM CDT Fri May 14 2021 The long term forecast from the NBM starting point is very wet. Pops for showers and thunderstorms are in the likely category each day, Sunday through Wednesday. It will not rain this entire time. Rather, the most active convection will favor the traditional warmest/most unstable afternoon/evening hours. Some strong to severe storms, and periods/areas of heavy/excessive rainfall are expected. Details will come down to daily mesoscale details forecastable only a few hours out, and will also depend on lingering impacts from the preceding day's convection. In general, however, this does not appear to be a classic May severe weather pattern for SW KS, but rather a very wet one, with a slowly drifting weak closed low interacting with a moist air mass. 12z ECMWF tracks a closed low from northern California 7 am Saturday to near Las Vegas, Nevada 7 pm Sunday. In other words, organized lift/flow/shear will be well removed westward from the thermodynamic environment in SW KS that will be supportive of convection on a daily basis. Showers and thunderstorms are likely Sunday evening/night, but nebulous forcing and modest shear, coupled with modest moisture availability for May, will work against convective intensity/organization. Outflow dominant tendencies and heavy rainfall are expected. Slowly weakening SW US closed cyclone just inches eastward early next week (forward progress impeded by blocking ridging upstream), with the latest 12z ECMWF placing a 570dm low near the Four Corners 7 pm Monday, and a weaker 572dm low over Colorado by 7 pm Tuesday. The cyclone and its wind fields will not be strong, but they will add some modest improvements to the kinematic enviroment and encourage some stronger convection early next week. The more bouyant warm sector will likely remain in Texas, in proximity to the Gulf of Mexico, and removed from the limited forcing from the weak closed low. GFS solutions are noticeably further south with the cyclone's track, increasing confidence that any appreciable severe risk would be mostly in Texas. Still a lot to iron out, but it all looks wet through Wednesday, one way or another. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 554 PM CDT Fri May 14 2021 Scattered thunderstorms will develop over the western 2 tiers of counties between around 7 and 8 pm (00 and 01 UTC) before becoming more numerous with potential for multicell clusters and qlcs storm mode development as the storms move into central kansas late this evening and the very early morning hours after midnight. Hail in excess of 2 inches is likely with the strongest updrafts and thunderstorms gust outflow of 70 mph will be expected. Storm organization will probably increase rapidly after 8 pm as a low level jet increases...ramping up the overall threat for severe thunderstorm winds with max gusts of 70 to 80 mph. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 74 57 75 / 70 20 60 60 GCK 53 74 54 75 / 60 10 60 50 EHA 52 80 53 79 / 20 20 40 40 LBL 53 81 55 78 / 30 20 50 40 HYS 54 72 55 72 / 90 30 70 70 P28 59 76 60 75 / 60 40 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Russell SHORT TERM...Turner LONG TERM...Turner AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 307 AM CDT Fri May 14 2021 KSZ030-031-043>046-061>066-074>081-084>090-150815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 307 AM CDT Fri May 14 2021 /207 AM MDT Fri May 14 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe weather is expected across southwest Kansas late Friday afternoon through the early morning hours Saturday. Thunderstorms will develop over the higher terrain in eastern CO and spread east with time, encountering an environment favorable for severe hail and wind gusts. A few instances of significant severe (2+" hail, 65+ mph wind gusts) are also possible as both semi-discrete supercells and bowing segments are possible, especially near the I-70 corridor. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Convective potential will continue through the weekend as thunderstorms are once again expected to form over the higher terrain in eastern CO and move east into western KS. There is some uncertainty regarding how much of southwest KS will be within the buoyant sector both Saturday and Sunday, but current thinking is at least some of southwest KS will be within a favorable environment for severe hail and wind gusts. Early next week, all of southwest KS is expected to be well north of the warm front, and most, if not all, of the expected precipitation will be stratiform in nature, which will eliminate any severe potential. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc SPRINGER
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Fri May 14 2021
KSZ074-150045-
Stanton KS-
703 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 745 PM
CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3771 10203 3771 10163 3747 10164 3739 10200
3739 10204
TIME...MOT...LOC 0003Z 238DEG 27KT 3747 10215
SUGDENSpecial Weather Statement National Weather Service Dodge City KS 717 PM CDT Fri May 14 2021 KSZ030-031-150100- Trego KS-Ellis KS- 717 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND WEST CENTRAL ELLIS COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm very near Ellis, moving east at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Yocemento and Riga. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Kansas. LAT...LON 3886 9968 3903 9966 3900 9928 3880 9931 TIME...MOT...LOC 0017Z 280DEG 20KT 3892 9958 SUGDEN
The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
16 hail. Local standard time, as filed.
The hail was mostly nickel sized.
A public report relayed by the television media.
Most of the hail was dime sized and the hail covered the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963472, 963473, 963474, 963471, 963475, 963476, 963477, 963478, 963479, 963481, 963482, 963483, 963484, 963485, 963489, 963490.